Montana, 2018

Hail and Damaging Wind in Montana, April 29, 2018

April 29, 2018 · NWS BYZ · 8 events in 4 counties and zones

The seasons first severe thunderstorms occurred across portions of southeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The seasons first severe thunderstorms occurred across portions of southeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 29, 1:53 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 29, 1:53 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Billings MT
253 PM MDT Sun Apr 29 2018

.SHORT TERM...valid for Mon and Tue...

Showers and thunderstorms were increasing in coverage this
afternoon as an upper trough and associated low over the interior
Pac NW moved closer to the area. Expect showers and thunderstorms
to continue to increase in coverage this afternoon into the
evening as a vorticity max and coincident jet max aloft round the
low and move through the area. Modest instability and shear will
allow for some stronger storms for mainly eastern areas with wind
being the main threat, although can't rule out some hail as well
with low freezing levels. Hi-res guidance shows most of the
shower/thunderstorm activity in the east morphing into linear
clusters and exiting the area by 9pm this evening. There looks to
be a brief break in precipitation later this evening and overnight
before showers increase again into Monday as the aforementioned
trough continues to move east and settles in over the region.
Shower chances look to continue at least through Tuesday, highest
over the southern foothills and mountains with several inches of
snow possible over the high country and a rain/snow mix for some
of the foothill locations.

Liquid precipitation amounts through Tuesday will generally range
from 0.50" or more south of a Livingston to Billings to Baker line
with lesser totals to the north. Areas around the Bighorn foothills
could see totals approaching an inch. Snow amounts for the
mountains through Tuesday will generally range from 6 to 12
inches, with a bit higher totals possible for the Bighorn
Mountains. Have gone ahead and issued a Winter Storm Watch for the
northeast Bighorn Mountains from Monday morning through Tuesday
morning. High temperatures in the 50s can be expected for Monday
and Tuesday. Low temperatures will range from the 30s west to 40s
east tonight, with 30s Monday night and Tuesday night. STP

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

Unsettled conditions anticipated at the beginning of the long
term period on Wednesday. A weak disturbance moving southeast
will produce scattered rain showers and mountain snow showers in
the afternoon. We can also expect cooler temperatures in the low
to mid 60s through the afternoon. Temperatures warm up and
conditions become mostly dry Thursday and Friday as northwest flow
around a weak ridge of high pressure moves into the area. A few
isolated showers could develop on Friday afternoon, but most of
the region will remain dry.

Looking ahead to the weekend, there is better agreement in the
models that a disturbance approaches the region for the weekend.
This will increase the chances for showers and thunderstorms
across the area along with cooler temperatures. Dobbs

&&

.AVIATION...

Widespread showers with embedded thunderstorms will develop this
afternoon and evening across the area. The strongest storms will
be east of KBIL and KSHR where wind gusts could reach 40 to 50 kts
in the strongest thunderstorms along with the potential for some
hail. Expect widespread MVFR conditions to develop in any showers
along with the potential for IFR conditions in the heaviest
storms. Widespread mountain obscurations expected through the
period. Northwest winds move in after 06z tonight along with
improving conditions before another round of showers brings
potential restrictions after 12z Monday. Dobbs

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 043/053 039/057 039/063 043/069 046/070 046/072 044/068
    46/W    55/W    22/W    11/B    11/B    12/T    23/W
LVM 036/051 033/054 033/059 036/064 040/067 041/067 038/064
    46/W    54/T    33/W    11/B    12/W    23/T    34/W
HDN 043/054 040/057 038/065 041/070 044/072 046/074 043/070
    66/W    75/W    22/W    12/W    12/W    12/T    33/W
MLS 046/055 039/055 038/064 043/069 044/069 045/072 044/070
    63/W    55/W    11/B    12/W    11/B    11/B    22/W
4BQ 044/054 040/054 037/062 040/066 043/068 045/070 043/067
    65/W    65/W    12/W    11/B    11/B    11/B    23/W
BHK 045/054 039/052 035/062 040/066 042/068 042/069 041/067
    72/W    35/W    11/U    11/B    11/B    11/B    23/W
SHR 042/050 038/054 035/059 037/064 041/067 043/068 041/065
    48/W    86/W    23/W    21/B    12/W    12/T    23/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...Winter Storm Watch in effect from Monday morning through
      Tuesday morning FOR ZONE 98.

&&

weather.gov/billings
Hazardous weather outlook, Apr 29, 2:01 PM MST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
301 PM MDT Sun Apr 29 2018

MTZ028>042-056>058-063>068-WYZ098-099-302115-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
301 PM MDT Sun Apr 29 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...A few strong thunderstorms.

* WHERE...Mainly east of a Billings to Sheridan line.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Main threat with thunderstorms will be
  strong wind gusts of 50 mph or greater. Frequent lighting and
  small hail are also possible.

* Another spring storm system is expected to bring significant snow
  to area mountains Monday into Tuesday. Some snow accumulations
  are possible for foothill locations above 5000 feet Monday night,
  along with a mix of rain and snow for some of the lower
  elevations. Snow amounts are still a bit uncertain so stay tuned
  to the forecast for updates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Apr 29, 12:56 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Billings MT
156 PM MDT SUN APR 29 2018

MTZ038-292045-
Southern Big Horn MT-
156 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Ranchester, or 23 miles northwest of Sheridan, moving
north at 30 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Kirby and Rosebud Battlefield Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4504 10732 4547 10732 4546 10703 4532 10683
      4500 10707
TIME...MOT...LOC 1956Z 191DEG 24KT 4510 10718

Dobbs
Special weather statement, Apr 29, 1:29 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Billings MT
229 PM MDT SUN APR 29 2018

MTZ038-039-292115-
Eastern Carbon MT-Southern Big Horn MT-
229 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crooked Creek Natural Area, or 8 miles north of Lovell, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph are possible with this
storm.

This storm will remain over mainly rural areas of southwestern Big
Horn and southeastern Carbon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4500 10854 4508 10855 4528 10847 4530 10818
      4520 10796 4500 10815
TIME...MOT...LOC 2027Z 202DEG 25KT 4496 10838

Dobbs
Special weather statement, Apr 29, 1:55 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Billings MT
255 PM MDT SUN APR 29 2018

MTZ038-058-292145-
Southern Rosebud MT-Southern Big Horn MT-
255 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Lame Deer, or 38 miles south of Colstrip, moving
northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm, along with torrential rainfall.

Locations impacted include...
Lame Deer, Birney, Birney Village and Northern Cheyenne Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4521 10649 4528 10676 4565 10667 4555 10624
TIME...MOT...LOC 2054Z 207DEG 18KT 4532 10660

TWH
Special weather statement, Apr 29, 1:59 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Billings MT
259 PM MDT SUN APR 29 2018

WYZ098-099-292145-
Sheridan Foothills WY-Northeast Big Horn Mountains WY-
259 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Phil Kearny Historical Site, or 15 miles south of Sheridan,
moving north at 25 mph.

Dime size hail, wind gusts up to 50 mph and torrential rainfall are
possible with this storm.

Locations impacted include...
Sheridan, Big Horn, Story and Banner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4456 10701 4494 10688 4489 10641 4455 10666
TIME...MOT...LOC 2058Z 199DEG 26KT 4460 10684

TWH
Special weather statement, Apr 29, 2:16 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Billings MT
316 PM MDT SUN APR 29 2018

MTZ036-292200-
Powder River MT-
316 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Ashland, or 28 miles west of Broadus, moving north
at 25 mph.

Dime sized hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Sonnette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4516 10594 4522 10623 4571 10621 4571 10586
      4555 10556
TIME...MOT...LOC 2115Z 193DEG 20KT 4540 10598

Dobbs

The radar

The Rapid City radar (KUDX), 233 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Powder River

When
April 29, 3:03 PM MST
Where
Powder River County, 10.47 mi N of Biddle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.250, -105.320

Hail, Rosebud

When
April 29, 3:10 PM MST
Where
Rosebud County, 7.18 mi SSW of Ashland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.500, -106.310

Hail, Powder River

When
April 29, 3:20 PM MST
Where
Powder River County, 11.65 mi NNW of Epsie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.630, -105.760

Hail, Rosebud

When
April 29, 3:25 PM MST
Where
Rosebud County, 0.84 mi NW of Ashland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.610, -106.280

Hail, Rosebud

When
April 29, 3:29 PM MST
Where
Rosebud County, 0.69 mi S of Ashland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.590, -106.270

Hail, Rosebud

When
April 29, 3:30 PM MST
Where
Rosebud County, 1.69 mi NW of Ashland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.620, -106.290

Hail, Custer

When
April 29, 3:50 PM MST
Where
Custer County, 20.52 mi E of Volborg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.800, -105.260

Thunderstorm Wind, Fallon

When
April 29, 6:15 PM MST
Where
Fallon County, 8.94 mi SSW of Willard
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.080, -104.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746589, 746590, 746591, 746592, 746596, 746597, 746599, 746600.